Wisconsin, 2018

Wildfire in Wisconsin, April 29, 2018

April 29, 2018 · NWS ARX · 1 event in 1 county or zone

A wildfire broke out during the afternoon of April 29th near the Bruce Mound Winter Sports Area in southwest Clark County. The fire consumed 89 acres of mainly county lands and a small amount of private property.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A wildfire broke out during the afternoon of April 29th near the Bruce Mound Winter Sports Area in southwest Clark County. The fire consumed 89 acres of mainly county lands and a small amount of private property. No structures were lost in the fire but several were threatened. Residents near the fire were evacuated. The cause of the fire was determined to be improper burning of debris. A Red Flag Warning had been issued due the combination of warm temperatures, low relative humidity, high winds and plenty of available dry tinder to burn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 29, 1:15 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 29, 1:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 PM CDT Sun Apr 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 215 PM CDT Sun Apr 29 2018

Several surface observations west of the Mississippi River have
already reported winds and humidity values above Red Flag Warning
criteria. Current headline looks good with no changes expected
given slightly weaker winds across much of WI. Please see the fire
weather section below for additional details.

Clear skies this evening will give way to some increasing cloud
cover from west to east overnight within warm air advection
regime. Latest model guidance is in good agreement, bringing a
weak short-wave up and over the 500 hPa ridge late tonight into
Monday morning. This may result in some shower activity, but high
resolution guidance has been consistent in keeping most of it
north and west of the forecast area. Will keep 20-30 POPs going
across the northwest half of the area, but any accumulation
appears spotty at best. Otherwise, southerly winds will remain
elevated tonight, especially west of the Mississippi River with
lows dropping into the 40s.

After low-end shower chances Monday morning, the rest of the day
looks dry as a strong low-mid level cap develops across the area.
Bigger concern will be strong southerly winds. GFS/NAM differ on
the depth of mixed boundary layer, but both show roughly 30-40 kts
at its top by mid-late afternoon. The deeper GFS even suggests
some spots could reach 50 kts. Future shifts may need to consider
a Wind Advisory for parts of the area, but given current fire
weather headlines, will hold off on any issuance at this time. At
a minimum, expect sustained values from 20 to 30 mph with gusts up
to 40 mph, especially west of the Mississippi River. Although
winds will be strong, they are also expected to advect higher
moisture northward, keeping humidity values at or above 30
percent. As a result, no additional fire weather headlines are
needed at this time.

Monday will be quite warm with afternoon highs rising into the
70s and some favored warm spots flirting with 80 degrees.

.LONG TERM...(Monday night through Sunday)
Issued at 215 PM CDT Sun Apr 29 2018

A cold front will slowly approach the area on Tuesday. Latest
guidance shows a narrow band of higher MUCAPE (up to 1500 J/kg)
along and ahead of this boundary. However, deep layer shear isn't
overly impressive with the highest values behind the front and
model soundings show the mid-level cap holding strong for much of
the day. Best chance for showers and storms will be late Tuesday
afternoon into the evening. Cannot rule out a few stronger cells,
but overall severe potential appears low at this time. Tuesday
will be another warm day with highs mainly in the 70s.

Models show Tuesday's cold front getting hung up somewhere in the
vicinity of the forecast area Wednesday into Thursday. The GFS
shoves it south and east, but the NAM and the ECMWF to a lesser
extent keeps it draped across the forecast area. This boundary
will serve as the focus for additional shower and thunderstorm
activity within broad southwest flow aloft. As a result, chance
POPs Wednesday/Thursday seem reasonable at this time. A stronger
500 hPa short-wave Thursday night kicks the boundary east of the
area with a return to mostly dry conditions Friday into the
weekend. While some spots will top 70 degrees mid-week, expect
temperatures to cool off a bit Friday through Sunday with highs
generally in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CDT Sun Apr 29 2018

High pressure providing clear/VFR conditions this afternoon. South
winds subside some tonight but south winds off the deck around
1.5kft will still be blowing 40-50kt. So, there will be some LLWS
to contend with overnight into early Monday morning. A weak mid-
level trough of low pressure is expected to produce scattered-
broken mid-cloud with bases at or above 12kft late tonight into
early Monday morning. Any shra, if any, are expected to be very
isolated in nature. Watch for those stronger winds aloft to mix
down to the surface after sunrise for gusts out of the south in
the 25-35kt range.

&&

.FIRE WEATHER...
Issued at 215 PM CDT Sun Apr 29 2018

Surface observations as of 2 PM reported humidity values between
15 and 25 percent with southerly wind gusts between 20 and 30 mph
for areas along and west of the Mississippi River Valley. Winds
will remain elevated overnight, but humidity values are expected
to recover quickly after sunset, allowing the current Red Flag
Warning to expire at 7 PM this evening.

Southerly winds will be stronger tomorrow, sustained from 20 to 30
mph with some gusts up to 40 mph. However, these winds are
expected to advect higher moisture northward, allowing surface dew
points to increase into the 40 to 50 degree range. Combined with
temperatures in the 70s to near 80 degrees in favored warm spots,
expect minimum relative humidity of 30 percent or higher. The
driest areas will continue to be the cranberry bogs across west-
central Wisconsin.

Tuesday through the rest of the week, increasing clouds and
precipitation chances should limit additional fire weather
concerns.

&&

.HYDROLOGY...
Issued at 215 PM CDT Sun Apr 29 2018

Flood warnings will continue along stretches of the Mississippi
River as water levels rise through the week with mainly minor
flooding expected (see water.weather.gov for the specifics).
Several rounds of rainfall are possible through the week as well.
However, it appears amounts will not be high enough to produce
additional widespread flooding concerns, especially given
relatively dry soils.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Red Flag Warning until 7 PM CDT this evening for WIZ032-033-041-
     053.

MN...Red Flag Warning until 7 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Red Flag Warning until 7 PM CDT this evening for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...DAS
FIRE WEATHER...Rogers
HYDROLOGY...Lawrence/Rogers
Hazardous weather outlook, Apr 29, 3:01 AM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 AM CDT Sun Apr 29 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053-301200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-
401 AM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and western Wisconsin.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from 1 pm until 7 pm.

Critical fire weather conditions and very high fire danger are
expected across the area this afternoon due to gusty winds, low
humidity, and dry vegetation. Any fires which develop could spread
quickly and become difficult to contain. Burning is strongly
discouraged.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible at times across much of the area
Monday night through Thursday. At this time, the risk for severe
storms is low.

Water levels will continue to rise along the Mississippi River
through the work week, with minor flooding expected in some areas.
Please visit water.weather.gov for the latest river forecast
information.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-054-055-061-301200-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-Crawford-Richland-Grant-
401 AM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for portions of central
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected across the area
this afternoon due to low humidity levels and dry vegetation.
Burning is not recommended.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible at times across much of the area
Monday night through Thursday. At this time, the risk for severe
storms is low.

Water levels will continue to rise along the Mississippi River
through the work week, with minor flooding expected in some areas.
Please visit water.weather.gov for the latest river forecast
information.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Apr 29, 12:31 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
131 PM CDT Sun Apr 29 2018

WIZ017-029-034-042>044-054-055-061-300000-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-Crawford-Richland-Grant-
Including the cities of Medford, Neillsville, Black River Falls,
Sparta, Tomah, Mauston, Friendship, Prairie Du Chien,
Richland Center, and Platteville
131 PM CDT Sun Apr 29 2018

...Elevated Fire Weather Conditions This Afternoon...

The combination of very low humidity levels, breezy south winds
and dry vegetation will produce elevated fire weather conditions
across central and southwest Wisconsin this afternoon. Any fires
that start could spread rapidly and be difficult to contain.

Burning is strongly discouraged today.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clark

When
April 29, 2:00 PM CST to 8:00 PM CST
Where
Clark forecast zone
Property damage
$90,000
Reported by
Broadcast Media
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

A wildfire near the Bruce Mound Winter Sports Area burned 89 acres of mainly public land. No structures were lost in the fire, although several were threatened. Residents near the fire were evacuated. The cause of the fire was determined to be improper burning of debris.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749349.